Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
Hi all, I'd like to know if anyone has had a bad reaction to the dye when having a C.T scan, as my DH had one a week ago and a couple of days later, he is literally covered in a red raised rash, it started on the front and back of the top half of is body, went to the doctors who said he had a bad reaction to something, my DH said he had a C.T scan which the doctor knew about because he did the referral, and has since given him some tablets to clear the rash up, but it has now spread to his legs and arms, he's going to the doctors tomorrow as he is also feeling tired and not sleeping because of the itching, just like to know of your experience.
It could be the CT contrast that caused the rash, and if he ever needs a CT again or any x-ray with contrast, he should mention this.
Personally, I have come out in hives for no obvious reason, but often a few days after a viral infection. Hives are soooo itchy, your dh has my sympathy. I also couldn't sleep when I had it. Has the doc prescribed an antihistamine? I remember this took the edge off the itching but didn't stop it.
Hi Mad, the doctor has put my DH on Fexofenadine hydrochloride which is a antihistamine, I would'nt expect it to start working for at least the first 72 hours, but was concerned that the rash had spread to other areas, he now has it all over his body, he's gone to bed early after having a shower, and I put some Eurax on him to help with the itching, he said he felt tired and cold. Should he need another CT in future I will mention about the reaction he's had, thanks for the advise.
Itching is the worst thing, at least with pain, you can take pain killers. When I was itching from insect bites, I bought everything going but nothing worked. I tried Eurax, but no joy. Always worse under the warm duvet in bed. Hope it stops sooner than later.
Thanks all for your advise, DH got up this morning and his rash from the top half of his body has got better, I think the antihistamine has started to kick in. I think its just going to take time, I did say to him that he should maybe of drunk more water after the CT to flush it out, but you know men! Thanks again.
It's a delayed allergic reaction to the iodine in the contrast medium they injected.
Make sure he knows to never have it again. It could have 'sensitised' him so 'next time' he could, just could have a full blown anaphylactic reaction.
The iodine injection makes the images easier to read (ie interpret for a diagnosis) but its absence does by no means render the images useless, especially now they have a 'baseline scan' with contrast to compare it with.
His rash will lessen and disappear, now, with the antihistamines on board.
The hydration is really to protect the kidneys from the contrast injection. Someone who have checked your DH's blood results if he's had any to make sure his kidneys were functioning well before giving the injection; the hydration just help you flush it out faster as it does have a minor 'toxic' effect on kidneys (like over the counter painkillers have a 'toxic effect' on the liver, to put it in context!).
If you're allergic to injected iodine you're allergic, so better hydration wouldn't have helped BUT you are completely right and correct to verbally bash your DH around the earholes for not hydrating as well as he should . PS Beer is also OK for post-scanning hydration, actually! As is tea, coffee (normal, not double shots in a thimble!), squash, coke etc.
Thanks Erebus, the info was really useful as my DH was having a CT because he has some cysts on his kidney, so they wanted to check that there was nothing sinster with these cysts. The doctors have thankfully said they were happy with the results of the scan, which is good news! DH rash has faded alot which is good, I've taken onboard what you have said, thanks so much again.